advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Gainsborough, Lincolnshire, UK:

My daughter has had diabetes for just over one year. She had really good control for nearly a year on Mixtard 30. Her sugars started to rise and she wanted to move on to 4 injections per day basal/bolus. Her doctor agreed and she went to Lantus and NovoRapid about five weeks ago. She had a really good week then her sugars started to rise again. We have since not been able to get them down for any amount of time. She has been as high as 31 mmol/l [558 mg/dl]. We are checking ketones and have had no more than 1.2. However, the blood sugar readings are obviously worrying us.

The doctor has now said he has no idea why we can not get them down. She is taking over double the dose she was originally taking. We have managed to get them down but they creep back up during the day. The doctor now wants her back on Mixtard 30, and is going to speak to another specialist. What could the problem be? We are confident that the insulin is being taken properly, and that there is no secret eating. The doctor says resistance to insulin is doubtful as this happens over time. We are speaking to him again tomorrow but are now more then a little concerned.

Answer:

You say that you are confident that all of the insulin is being given appropriately but I think that you can only be certain if you are administering the insulin yourself. I note that you claim your daughter wanted to move to a basal bolus regimen but sometimes this desire is simply a reflection of the doctor's persuasion and the reality is that the burden is too great. However, assuming that all the insulin is going in you should consider the injection sites and whether they are lumpy. Then you should discuss the doses again with her doctor. Another possibility to consider is an infection - e.g., a viral infection or urinary tract infection can result in a big rise in insulin requirement. There is no reason why NovoRapid and Lantus given in appropriate doses into 'good' skin should not work.

KJR

DTQ-20031218083836
Original posting 7 Jan 2004
Posted to Daily Care and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.